Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
Speech
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Speech

My husband was diagnosed with Graved Disease and has had radio iodine therapy in March. He has since fallen severely hypothyroid and has slurred speech as well as fatigue, weight gain, and irritability. His MD has put him on Synthroid, but my question is will his speech go back to normal and if so, how long? It's very disturbing to hear because it sounds as if he has been drinking (he doesn't at all), and I'm worried how this may affect him long term.

Thank You
Related Discussions
97953_tn?1193367871
It may take 3-6 weeks to notice a significant change -- also need to make sure it's an adequate dose of synthroid -- if he is a bigger guy, then 125-175mcg/day is often needed.  Close followup (every 5-6 weeks) to re-evaluate dose is important.
4 Comments
Blank
541234_tn?1266678697
my ex hubby is also dx with graves diease, he was only 23 when his thyroid crashed almost died , they gave him iodine and over dosed him and killed his thyroid so now he knows when hes weak and not coordinated his levels are off hes on 100mcg of levethyroxin and  cytomel 15 mg  check with your ENDO maybe your levels are off  he has since graduated to aricept at 34 cause he was having trouble  thinking and talking  hes also born hearing impaired so we use sign language when hes not making any sense talking , hes been under a neurologist care  hes talking better and acting better more normal so it can't hurt to ask your dr if aricept will help his speech since our thyroid cause our whole body to whack out!
Blank
Avatar_n_tn
Make sure your husband take enough Synthroid supplements. Usually 125mcg is the average for post RAI people. If he is taking less, increase slowly, like increase 25 mcg every week until he feels better. Once he get the correct amount, he should be back to normal, may take a few weeks, or months, but in most cases, everything should be back to normal. So, take and adjust Synthroid, and get blood tests (get Free T3 and Free T4 test), make sure get his Free T3 and Free T4 level to the top part of the normal range. His body should tell you where is his best level.  
Blank
541234_tn?1266678697
http://www.aafp.org/afp/20050115/299.html  VIT D studies by endos, and it says VIT D is an important vitamin and it was linked to mental changes as well as physical changes and it said fibro CFS graves diease hashimoto  hypo hyper etc should be checked  for this sometimes its HIGH too much in our system but mostly its low its not a cure its a HELPER mine was proven dangerously low with my hypo symptom and normal TSH   my ex hubby is graves diease with speech problems hes getting this VIT D level checked next week it will be awesome to know a simple vitamin is all he needed to help with his speech factory being in low gear.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank